Tuesday, March 27, 2007

Are Fibromyalgia Patients Crazy?


Are Fibromyalgia Patients Crazy?


Have you’ve been told that you’re crazy, lazy, or depressed? If so, you are not alone. Friends, family, and doctors may try to make you think your illness isn’t real. They’ll probably say, "its all in your head."


Ok, so you forget appointments, cancel at the first sign of bad weather, get lost on the way, show up on the wrong day or at the wrong time. You ask the same questions over and over and often lose your train of thought in mid-sentence, you have strange reactions to medications and suffer with an assortment of health problems; yet all of your lab results look normal. You’ve got numerous complaints including anxiety, depression, fatigue, chronic pain, insomnia, IBS, MVP, chronic sinusitis, tingling in your extremities, night sweats, chemical sensitivities, headaches, reflux, and other symptoms. Are you crazy? You may think you’re a brick short of a load, but in your defense, I’d feel crazy too if I went days without sleeping, had diffuse chronic pain, had no energy, had no life, no hope, and had been bounced from one doctor to another and given dozens of tests, had taken numerous drugs which didn’t help, and then proceeded to get worse year after year!


The traditional drugs of choice for fibromyalgia include NSAIDS, antidepressants, anticonvulsant medications, muscle relaxants, tranquilizers, and pain medications. These drugs may provide short-term relief but their results are often fleeting and their side-effects are detrimental. It’s not unusual for FMS patients to be taking twelve or more prescription drugs, many of which contribute to erratic behavior.


The sleep drugs Ambien and Lunesta may cause short-term memory loss, fatigue, flu-symptoms, and depression. Tricyclic antidepressants, including Trazadone and Elavil, may cause early-morning hangover, mental confusion, and lethargy. SSRI drugs may cause anxiety, depression, mental blunting, and lethargy. Klonopin and other benzodiazepines may cause depression, fatigue, and decreased mental function. Beta-blockers (Inderal and others) are commonly prescribed for MVP. These drugs may cause depression, mental and physical fatigue.


Neurontin and Lyrica have potential side effects that include depression, somnolence, fatigue, thought disorders, fuzzy thinking, and ataxia. Zanaflex and other muscle relaxant drugs may cause mental confusion, speech disorder, lethargy, psychosis, and even hallucinations. Adderall and other stimulants may provoke nervousness, mental instability, and psychosis. All of these drugs are known to deplete at least one or more essential mood-dependant vitamin, mineral, or nutrient (B6, B12, CoQ10, Folic acid, etc.). Individuals with fibromyalgia are also deficient in the brain chemicals, which help regulate mood and mental function.


14 comments:

iiimagicxx said...

I think you make complete sense with your points on not sleeping well and the nutrients being reduced due to the medications... of course you can only be exhausted, and exhaustion is not a mental illness or being crazy.
Love to you.
Valerie
http://journals.aol.co.uk/iiimagicxx/surreality/

katie39041 said...

Thanks for this entry a very interesting read.
love katie

kamdghwmw said...

I am not on any of those meds and I forget stuff all the time. I do not like to go in bad weather!
Kelli
http://journals.aol.com/kamdghwmw/noonmom

daddyleer said...

h

dca721 said...

Hi Lisa,
I've done all of those things.
Love you,
Donna

pharmolo said...

That's a dreadful attitude to take to a sick person. Thanks for listing all the pills that may need to be taken, oh my.

my78novata said...

tehy most certianly are not

am4039 said...

h

toonguykc said...

A friend with Chronic Fatigue has not only been accused of being crazy -- she also get's 'lazy' from people.  As if that's not bad enough -- she sometimes wonders if they're right!  Grrrrrr

Russ

hugsdoodlewacky said...

h

sassydee50 said...

Hey Lisa~This is a great share. I really like how you listed all the drugs that may help and then all the side effects you may suffer. So let me get this straight--the meds only might help, but you can count on some reactions and depression is so often listed as one such symtom. Now for me this sounds insane, because imagine taking a drug to relieve depression which w/o you're knowing it actually produced more depression as a side effect!? OMG!

Talk about crazy-making; then of course add to that those docs who still tell you that it's all in your head. I really give that type a piece of my mind by age 53 ;-) On a more sobering note, my friend's mother is dying after complaining to her doctors for years that something was wrong. She got the whole "it's all in your head" line, until an optometrist finally discovered her brain Cancer. May God help all of us! The docotrs often really and honestly don't know what the matter is and it's easier to put the burden back on those afflicted than simply say, "Gee, I don't know; the medical profession needs to learn more about that and listen--really listen to their patients!" Imagine hearing that? ;-) BTW~I looked at all the graphics on your side bar and enjoyed them a lot---so uplifting and hopeful~Blessings, Sassy

http://journals@aol.com/sassydee50/SassysEYE

treesrgreen78 said...

h

queenb8261 said...

h

analeighia said...

...just wanted to drop in,,,,,,,,,,,and I thought my life was hectic....take care